Alert archive / Oregon / High Wind Warnings in 2011

High Wind Warning 12, NWS Portland, OR

April 24, 2011

NWS Portland, OR issued this high wind warning at Apr 24, 2011, 8:00 PM PDT. It took effect at Apr 25, 2011, 5:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2011, 8:00 PM PDT (03:00 UTC)
In effect from
Apr 25, 2011, 5:00 AM PDT
Expired
Apr 25, 2011, 5:00 PM PDT
In force
12 hr
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Apr 24, 2:36 PM PDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 24, 2:36 PM PDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
236 PM PDT SUN APR 24 2011

.SYNOPSIS...BACK TO THE COOL AND WET SPRING WEATHER FOR THE UPCOMING
WEEK. AFTER SHOWERS EASE THROUGH THIS EVENING...A STRONGER SYSTEM
WILL BRING MORE RAIN AND MOUNTAIN SNOW TO SOUTHWEST WASHINGTON AND
NORTHWEST OREGON MONDAY. THIS SYSTEM WILL PRODUCE AMPLE RAIN IN THE
VALLEYS...HEAVY SNOW IN THE MOUNTAINS...AND WINDY CONDITIONS AT THE
COAST AND EVEN INLAND. SHOWERS AND UNSEASONABLY COOL WEATHER WILL
CONTINUE BEHIND THE MONDAY SYSTEM INTO TUESDAY. ANOTHER SYSTEM IS
EXPECTED LATER IN THE WEEK.
&&

.SHORT TERM...THE SYSTEM FROM THIS MORNING WILL BE MOVING EAST THIS
EVENING WITH DECREASING SHOWERS.

THE ATTENTION TURNS TO THE NEXT FAST MOVING SYSTEM RIDING ON 170 KT
ZONAL JET WHICH ARRIVES LATE TONIGHT AND MOVES THROUGH OUR AREA
MONDAY. SUBTROPICAL MOISTURE IS EMBEDDED WITH THIS SYSTEM. BLENDED
TOTAL PRECIPITABLE WATER (TPW) SATELLITE IMAGERY HAVE SHOWN BETWEEN
1 AND 2 INCHES FROM ABOUT 140W TO 160W BETWEEN 30N AND 40N. MODELS
TAKE THE BULK OF THE MOISTURE TO THE SOUTH OF OUR FORECAST AREA...
BUT PEAK FORECAST TPW AROUND 0.8 INCHES ARRIVES MONDAY MORNING. THIS
MEANS A WET PERIOD BEGINNING LATE TONIGHT CONTINUING THROUGH MONDAY.

FOR THE CASCADES AFTER A BRIEF BUMP UP OF SNOW LEVELS TO BETWEEN 3000
AND 4000 FEET LATE TONIGHT...SNOW LEVELS LOWER TO BELOW PASS LEVELS
ON MONDAY...AND TO BETWEEN 2000 AND 3000 FEET MONDAY NIGHT AND
TUESDAY. THE HIGHEST SNOWFALL RATES WILL BE DURING THE DAY MONDAY...
THOUGH SIGNIFICANT ACCUMULATIONS WILL CONTINUE THROUGH MONDAY NIGHT
AS THE TRAILING UPPER LOW MOVES THROUGH. SNOW DECREASES TUESDAY AS
AN UPPER RIDGE BUILDS IN AND THE ONSHORE FLOW EASES.

ANOTHER ASPECT OF THIS SYSTEM FOR MONDAY IS THE SURFACE LOW
DEVELOPMENT. AS THIS SYSTEM STRENGTHENS...IT WILL LIKELY CURL
NORTHWARD TO NEAR ASTORIA. STRONG PRESSURE RISES BEHIND THIS SYSTEM
MAY PRODUCE STRONG WINDS ALONG THE COAST...AND POSSIBLY INLAND
DEPENDING ON THE TRACK OF THIS SYSTEM AS IT MOVES ONSHORE. FOR NOW
HAVE PREDICATED THE FORECAST ON THE ECMWF TRACK AND DEPTH OF THE
LOW...AND THE CANADIAN GEM AND NAM12 MODELS ARE NOT TOO MUCH
DIFFERENT. THE GFS IS WEAKER BUT TRENDING TOWARD THE ECMWF MODEL. SO
HAVE GONE WITH A HIGH WIND WATCH FOR THE COAST AND A SPECIAL
STATEMENT FOR NEAR ADVISORY WINDS FOR THE INTERIOR...BUT HIGH WINDS
ARE POSSIBLE IN THE COASTAL MOUNTAINS. THE INLAND VALLEYS COULD ALSO
APPROACH WARNING CRITERIA IF THE ECMWF WORKS OUT.

THE OTHER WIND ISSUE IS WHETHER THE WINDS WILL MATERIALIZE ON THE
SOUTH WASHINGTON COAST. THE ECMWF TRACK OF THE LOW IS CLOSE TO GIVING
THEM WIND...BUT IF IT TRACKS A BIT SOUTH OF ASTORIA THE WINDS WILL BE
LESS ON THE SOUTH WASHINGTON COAST. FOR NOW HAVE INCLUDED THE SOUTH
WASHINGTON COAST IN THE HIGH WIND WATCH.

THERE IS SOME ENERGY AT THE LEADING EDGE OF THE NEXT SYSTEM OFF THE
COAST WEDNESDAY THAT BRUSHES OUR AREA SO WILL LEAVE SOME POPS IN
WEDNESDAY...WITH THE HIGHEST POPS ON THE NORTH COAST AND OVER THE
NORTHERN MOUNTAINS. TOLLESON

.LONG TERM...MODELS CONTINUE TO SHOW THE NEXT UPPER LOW MOVING
ONSHORE LATE WEDNESDAY AND THURSDAY. MODEL SOLUTIONS ARE NOW IN
DECENT AGREEMENT CONCERNING THE STRENGTH AND TRACK OF THIS
SYSTEM...SHOWING IT IMPACT THE REGION THROUGH MUCH OF FRIDAY. HIGH
PRESSURE WILL BUILD BEHIND THE DEPARTING LOW EARLY SATURDAY...
PROVIDING A DRY AND PLEASANT WEEKEND AGAIN. HOWEVER MORE UNSETTLED
WEATHER APPEARS LIKELY BY THE END OF NEXT WEEKEND. 27
&&

.AVIATION...MIX OF VFR AND MVFR ACROSS THE AREA THIS AFTERNOON.
CONDITIONS TO IMPROVE THIS AFTERNOON AND EVENING AS PRECIP DIMINISHES
AHEAD OF THE NEXT STRONGER SYSTEM. THERE IS SOME UNCERTAINTY WITH THE
NEXT SYSTEM ON WHERE THE LOW WILL TRACK...AND SINCE IT IS MOVING
DIRECTLY OVER OUR FORECAST AREA WIND DIRECTIONS AND SPEEDS WILL VARY
GREATLY FROM SITE TO SITE. SO THAT SAID...GAVE WINDS THE BEST SHOT
ASSUMING THE LOW TRAVELS NEAR ASTORIA GIVING PRETTY STRONG SOUTHERLY
WINDS TO THE VALLEY MONDAY. FLIGHT CONDITIONS WILL ALSO HINGE ON
WHERE IT TREKS AS WELL...SO WENT WIDESPREAD MVFR.

KPDX AND APPROACHES...EXPECT A MIX OF MVFR AND VFR THROUGH THE
AFTERNOON...THEN MORE OF A TRANSITION TO VFR IN THE LATE AFTERNOON.
NEXT SYSTEM BRINGS MVFR MONDAY MORNING...WITH POTENTIAL FOR STRONG
SOUTHERLY WINDS TO 35 KT OR MORE.
&&

.MARINE...A STRONG SYSTEM WILL MOVE ACROSS THE WATERS MONDAY FOR
INCREASING WINDS AND SEAS. LOOKS LIKE SOLID SMALL CRAFTS WITH THE
POTENTIAL FOR GALE FORCE GUSTS ON MONDAY...ESPECIALLY IN THE MORNING.
SEAS AROUND 5 FT WILL SLOWLY INCREASE ABOVE 10 FT MONDAY TOPPING OFF
IN THE MID TO UPPER TEENS ON TUE. THERE IS QUITE A BIT OF UNCERTAINTY
ON WHERE THIS LOW WILL TRACK AND THUS THIS LENDS TO HIGHER
UNCERTAINTY IN THIS FORECAST. WOLFE
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
     CENTRAL OREGON COAST-NORTH OREGON COAST.

     WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO 8 AM PDT TUESDAY
     FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.

WA...HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
     SOUTH WASHINGTON COAST.

     WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO 8 AM PDT TUESDAY
     FOR SOUTH WASHINGTON CASCADES.

PZ...GALE WATCH FROM 2 AM PDT MONDAY THROUGH MONDAY AFTERNOON FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS FROM 9 PM THIS EVENING TO 2 AM
     PDT MONDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
     FLORENCE OR OUT 60 NM.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 24, 5:47 AM PDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
547 AM PDT SUN APR 24 2011

ORZ011-013-WAZ019-251400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RATHER VIGOROUS AND WET SPRING STORM IS EXPECTED TO PRODUCE
SIGNIFICANT SNOWFALL OVER THE SOUTH WASHINGTON...NORTH AND CENTRAL
OREGON CASCADES MONDAY AND MONDAY NIGHT. IN ADDITION...SNOW LEVELS
WILL BE BELOW THE ELEVATIONS OF THE MAIN HIGHWAYS THROUGH THE
CASCADES DURING MOST OF THAT TIME. TOTAL SNOW ACCUMULATIONS LATE
SUNDAY NIGHT THROUGH MONDAY NIGHT COULD REACH BETWEEN 8 AND 18
INCHES IN THE CASCADES. THE HEAVIEST SNOWFALL IS EXPECTED DURING
THE DAY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ003>010-012-014-WAZ020-022-023-039-040-251400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-PZZ210-WAZ021-251400-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DEVELOPING STORM TRACKING ACROSS THE NORTH PACIFIC MAY BRING
WINDY CONDITIONS TO THE COAST LATER TONIGHT AND MONDAY MORNING
WITH SOUTHERLY GUSTS OF 45 TO 55 MPH POSSIBLE. DETAILS ON THE
TRACK AND STRENGTH OF THE STORM ARE STILL IN DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-251400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE SOUTHERLY GUSTS ARE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:00 PM PDTWind AdvisoryPQR16 hr
Apr 24, 8:46 PM PDTGale WarningPQR18 hr
Apr 25, 3:04 AM PDTSmall Craft Advisory for Rough BarPQR24 hr
Apr 25, 12:29 PM PDTSmall Craft Advisory for WindsPQR17 hr
Apr 25, 12:29 PM PDTSmall Craft Advisory for Hazardous SeasPQR39 hr

Nearby

High Wind Warnings in Oregon, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.